Texas, 2011

Hail in Texas, February 24, 2011

February 24, 2011 · NWS FWD · 1 event in 1 county or zone

A line of thunderstorms developed ahead of a dryline and cold front. Most of the storms occurred along and east of Interstate 35 and south of Interstate 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms developed ahead of a dryline and cold front. Most of the storms occurred along and east of Interstate 35 and south of Interstate 30. One report of nickel size hail was received in Hill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 24, 5:31 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 24, 5:31 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
531 AM CST THU FEB 24 2011

.AVIATION...
CONCERNS FOR THE METROPLEX...
1. BORDERLINE IFR/MVFR CONDITIONS THIS MORNING
2. THUNDERSTORMS POSSIBLE LATE MORNING
3. CROSS WIND ISSUES THIS AFTERNOON.

A DRY LINE EAST OF A LUBBOCK TO MIDLAND LINE BEFORE DAYBREAK WILL
MOVE QUICKLY EAST THIS MORNING...AND EXTEND JUST EAST OF THE
INTERSTATE 35 CORRIDOR 18-19Z. CEILINGS AROUND 1000 FEET ARE
EXPECTED TO PREVAIL THIS MORNING. AS THE DRY LINE APPROACHES WE
WILL SEE A CHANCE OF THUNDERSTORMS 16-19Z. THE LOW CLOUDS WILL BE
SWEPT TO THE EAST AS THE DRY LINE APPROACHES. BY 19Z...EXPECT THE
DRY LINE TO HAVE MOVED THROUGH THE METROPLEX TAF SITES WITH
WESTERLY WINDS AROUND 20 KNOTS WITH GUSTS OVER 30 KNOTS POSSIBLE.
THESE WINDS MAY CAUSE SOME CROSS WIND PROBLEMS. THE WINDS WILL
DECREASE AFTER SUNSET AND SHIFT TO THE NORTHWEST AS A COLD FRONT
MOVES THROUGH DURING THE EVENING.

58

&&

.PREV DISCUSSION... /ISSUED 425 AM CST THU FEB 24 2011/
THE CLOSED LOW THAT WAS OFF THE COAST OF BAJA THIS TIME YESTERDAY
IS NOW AN OPEN TROUGH FAST APPROACHING WEST TEXAS. DOWNSTREAM
THUNDERSTORMS HAVE DEVELOPED BETWEEN MIDLAND/ODESSA AND LUBBOCK IN
THE VICINITY OF THE DRYLINE AND DEVELOPING SFC LOW. STORM MOTION
IS NORTHEAST...BUT EXPECT THE CONVECTION TO TRANSLATE EASTWARD AS
THE LOW-LEVEL BOUNDARY BEGINS MOVING EAST. UNLIKE TYPICAL DIURNAL
DRYLINE EVOLUTION...EXPECT THE SURFACE BOUNDARY WILL BEGIN MOVING
EAST BEFORE DAYBREAK. STRONG MID-LEVEL WINDS PERPENDICULAR TO THE
ORIENTATION OF THE DRYLINE HAVE A TENDENCY TO MECHANICALLY FORCE
THE BOUNDARY EASTWARD...OFTEN RESULTING IN A DRYLINE BULGE WHERE
THE WINDS ARE MAXIMIZED. WITH 850-700MB WINDS PROGGED TO EXCEED
50KTS...HAVE FAVORED THE AGGRESSIVE NAM SOLUTION. FWS VWP SHOWING
50-55KTS AT 2-4KFT AGL...THUS EXPECT SOME STREAMER SHOWERS THIS
MORNING WELL IN ADVANCE OF THE BOUNDARY. SIGNIFICANT CONVECTION
SHOULD PRIMARILY IMPACT NW ZONES THIS MORNING. NEW 06Z NAM HAS
TEMPERED DRYLINE MOVEMENT...BUT STILL EXPECT BOUNDARY TO HAVE
PENETRATED WELL INTO CWA BY 18Z (NOON CST). SOME CONCERN THAT IF
DRYLINE REACHES I-35 BY MIDDAY THAT AREAS WEST OF I-35 MAY SEE
MINIMAL PRECIPITATION TODAY...FURTHER ENHANCING THE CRITICAL FIRE
WEATHER CONDITIONS WEST OF THE BOUNDARY. RED FLAG WARNING HAS BEEN
EXTENDED EAST TO INCLUDE SHERMAN/DENISON...DALLAS...WACO...AND
TEMPLE/KILLEEN. BLOWING DUST MAY REACH FAR WESTERN ZONES LATE THIS
AFTERNOON.

WITH DEW POINTS IN THE 60S AND VIGOROUS MID-LEVEL WINDS...IT WOULD
APPEAR TO BE A PRIME SEVERE WEATHER DAY EAST OF THE DRYLINE. NAM
TYPICALLY HAS THE BEST HANDLE ON LOW-LEVEL FEATURES...THOUGH ITS
EVOLUTION OF SFC LOW REMAINS THE SOUTHERN OUTLIER...SKIRTING THE
RED RIVER. WITH ESTIMATED MLCAPES OF 600-800J/KG...RED RIVER
VALLEY MAY HAVE A BRIEF WINDOW FOR SEVERE STORMS BEFORE DRYLINE
AND TRAILING COLD FRONT QUICKLY CLOSE THE WINDOW. FOR AFTERNOON
HOURS...SEVERE THREAT WILL BE CONFINED TO FAR EASTERN ZONES...WITH
BEST INSTABILITY AND FORCING IN NE ZONES. WITH DYNAMICS OF DRYLINE
BULGE AND STRONGLY VEERING 850MB WINDS...EXPECT CORRESPONDING
VEERING OF SURFACE WINDS EAST OF THE DRYLINE. THIS WOULD MEAN
TORNADO THREAT IS VERY LOW...AND SURGING WEST WINDS ABOVE THE
MOIST BOUNDARY LAYER MAY LIMIT HAIL AND WIND THREAT ALTOGETHER.
REGARDLESS...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE...AND
HAVE INTRODUCED SEVERE IN AFTERNOON WX GRIDS FOR EASTERN TWO
COLUMNS OF COUNTIES.

SUNDAY MAY BE ANOTHER DAY WITH CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...AT THIS TIME...IT APPEARS MAIN AREA OF CONCERN WILL
REMAIN WEST OF CWA. BUT CONSIDERABLE UNCERTAINTY REMAINS WITH
CONTINUING MODEL DISCREPANCIES...AS SLIGHT VARIATIONS IN TIMING
WILL RESULT IN SIGNIFICANT DIFFERENCES IN SUNDAY FORECAST.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  40  61  47  77 /  60   5   0   5  10
WACO, TX              75  42  66  48  74 /  40   5   0   5  10
PARIS, TX             75  36  56  41  72 / 100  10   0   5  10
DENTON, TX            75  36  59  46  76 /  70   5   0   5  10
MCKINNEY, TX          74  36  59  44  73 /  70   5   0   5  10
DALLAS, TX            75  41  61  48  77 /  70   5   0   5  10
TERRELL, TX           74  40  61  46  72 /  70   5   0   5  10
CORSICANA, TX         75  41  64  48  74 /  60   5   0   5  10
TEMPLE, TX            74  42  68  48  76 /  40   5   0   5  10
MINERAL WELLS, TX     75  36  64  44  80 /  50   5   0   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR TXZ091>093-100>104-115>119-129>134-141>145-156>159.

&&

58/25
Hazardous weather outlook, Feb 24, 3:53 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 AM CST THU FEB 24 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
EAST OF I-35. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.
OTHERWISE...THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS TODAY...WITH THE BEST CHANCES BEING EAST OF I-35
THIS AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND WEST OF
I-35 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE SUNDAY AND
SUNDAY NIGHT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF
I-35 SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON EAST OF I-35.

In the hours before

Special weather statement, Feb 24, 10:07 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1007 AM CST THU FEB 24 2011

TXZ119>121-241630-
DALLAS TX-ROCKWALL TX-KAUFMAN TX-
1007 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN DALLAS COUNTY
  NORTHWESTERN KAUFMAN COUNTY
  ROCKWALL COUNTY

CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...FATE...
FORNEY...HEATH...HUTCHINS...LANCASTER...MESQUITE...ROCKWALL...
ROWLETT...SEAGOVILLE...SUNNYVALE AND WILMER.

PEA-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3255 9665 3255 9671 3263 9692 3299 9653
      3299 9642 3282 9627
TIME...MOT...LOC 1607Z 224DEG 43KT 3264 9675

42/MM

The radar

The Dallas/Ft Worth radar (KFWS), 53 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hill

When
February 24, 10:10 AM CST
Where
Hill County, 4.43 mi NE of Huron
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.094, -97.295

Nickel size hail was reported near Grub Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278888.